Skip to Main Content

++

Sodium nitroprusside is a short-acting, parenterally administered vasodilator that is used to treat severe hypertension and cardiac failure. It also is used to treat hypertension in postoperative cardiac surgery patients and to induce hypotension for certain surgical procedures. Toxicity may occur with acute high-dose nitroprusside treatment or with prolonged infusions.

++

  1. Mechanism of toxicity. Nitroprusside is rapidly hydrolyzed (half-life, 11 minutes) and releases free cyanide, which normally is converted quickly to thiocyanate by rhodanase enzymes in the liver and blood vessels. Cardiopulmonary bypass–associated free hemoglobin release accelerates the release of free cyanide and may increase the risk for cyanide toxicity.

    1. Acute cyanide poisoning (See Cyanide) may occur with short-term high-dose nitroprusside infusions (eg, >10–15 mcg/kg/min for ≥ 1 hour).

    2. Thiocyanate is eliminated by the kidneys and may accumulate in patients with renal insufficiency, especially after prolonged infusions.

  2. Toxic dose. The toxic dose depends on renal function and the rate of infusion.

    1. Clinical cyanide poisoning is uncommon at nitroprusside infusion rates of less than 8–10 mcg/kg/min, but a dose of 2 mcg/kg/min has been used as a threshold for possible cyanide toxicity. One study in children receiving nitroprusside after cardiac surgery found that a dose of 1.8 mcg/kg/min or greater predicted elevated blood cyanide levels, although not necessarily clinical toxicity..

    2. Thiocyanate toxicity does not occur with acute brief use in persons with normal renal function but may result from prolonged infusions (eg, >3 mcg/kg/min for ≥48 hours), especially in persons with renal insufficiency (with rates as low as 1 mcg/kg/min).

  3. Clinical presentation. The most common adverse effect of nitroprusside is hypotension, which often is accompanied by reflex tachycardia. Peripheral and cerebral hypoperfusion can lead to lactic acidosis and altered mental status.

    1. Cyanide poisoning may be accompanied by headache, dizziness, nausea, vomiting, anxiety, agitation, delirium, psychosis, tachypnea, tachycardia, hypotension, loss of consciousness, seizures, and metabolic acidosis. ECG may reveal ischemic patterns.

    2. Thiocyanate accumulation causes somnolence, confusion, delirium, tremor, and hyperreflexia. Seizures and coma may rarely occur with severe toxicity.

    3. Methemoglobinemia occurs rarely and is usually mild.

  4. Diagnosis. Lactic acidosis, altered mental status, or seizures during short-term high-dose nitroprusside infusion should suggest cyanide poisoning, whereas confusion or delirium developing gradually after several days of continuous use should suggest thiocyanate poisoning.

    1. Specific levels. Cyanide levels may be obtained but are not usually available rapidly enough to guide treatment when cyanide poisoning is suspected. Cyanide levels may not reflect toxicity accurately because of simultaneous production of methemoglobin, which binds some of the cyanide. Whole-blood cyanide levels higher than 0.5 mg/L are considered elevated, and levels higher than 1 mg/L usually produce lactic acidosis. Thiocyanate levels higher than 50–100 mg/L may cause delirium and somnolence.

    2. Other useful laboratory studies include electrolytes, glucose, BUN, creatinine, serum lactate, ECG, arterial blood gases and measured arterial and venous oxygen saturation (see “Cyanide”), and methemoglobin level (with use of a co-oximeter).

  5. Treatment

    1. Emergency and supportive measures

      1. Maintain an open airway and assist ventilation if necessary (See Airway and Breathing). Administer supplemental ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.